Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

March 15, 2023Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 15, 2023, 8:49 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2023, 8:49 PM MST (03:49 UTC)
Expired
Mar 15, 2023, 9:15 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS55 KPSR 160349
SVRPSR
AZC021-160415-
/O.NEW.KPSR.SV.W.0013.230316T0349Z-230316T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
849 PM MST Wed Mar 15 2023

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 915 PM MST.

* At 848 PM MST, a severe thunderstorm was located 14 miles east of
  Freeman, or 18 miles west of Casa Grande, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Casa Grande, Arizona City, Arizola and Stanfield. 

This includes the following highways...
AZ Interstate 10 between mile markers 186 and 203.
AZ Interstate 8 between mile markers 150 and 178.
AZ Route 347 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3288 11218 3301 11169 3276 11162 3275 11164
      3274 11174 3276 11174 3276 11177 3280 11178
      3279 11187 3277 11189 3276 11205 3272 11207
      3272 11214
TIME...MOT...LOC 0348Z 257DEG 33KT 3282 11205 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heil
2 follow-up statements
062 
WWUS55 KPSR 160357
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
857 PM MST Wed Mar 15 2023

AZC021-160415-
/O.CON.KPSR.SV.W.0013.000000T0000Z-230316T0415Z/
Pinal AZ-
857 PM MST Wed Mar 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR PINAL COUNTY...

At 856 PM MST, a severe thunderstorm was located 11 miles northwest
of Chui-Chu, or 13 miles west of Casa Grande, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Casa Grande, Arizona City, Arizola and Stanfield. 

This includes the following highways...
AZ Interstate 10 between mile markers 187 and 203.
AZ Interstate 8 between mile markers 156 and 178.
AZ Route 347 near mile marker 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes. Although a 
tornado is not immediately likely, it is best to move to an interior 
room on the lowest floor of a building. This storm may cause serious 
injury and significant property damage.

&&

LAT...LON 3287 11208 3301 11169 3276 11162 3275 11164
      3274 11174 3276 11174 3276 11177 3280 11178
      3279 11187 3277 11189 3276 11204
TIME...MOT...LOC 0356Z 257DEG 33KT 3284 11196 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heil
722 
WWUS55 KPSR 160411
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
911 PM MST Wed Mar 15 2023

AZC021-160421-
/O.EXP.KPSR.SV.W.0013.000000T0000Z-230316T0415Z/
Pinal AZ-
911 PM MST Wed Mar 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY WILL EXPIRE AT
915 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3287 11208 3301 11169 3276 11162 3275 11164
      3274 11174 3276 11174 3276 11177 3280 11178
      3279 11187 3277 11189 3276 11204
TIME...MOT...LOC 0411Z 257DEG 33KT 3286 11183 

$$

Heil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 5:04 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 5:04 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
504 PM MST Wed Mar 15 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Light rain this afternoon will redevelop as scattered to numerous
showers are expected this evening through early tomorrow morning
with isolated thunderstorms likely. A cooling trend starting
today will continue through the work week. Conditions expected to
improve going into Thursday, but temperatures will remain below
average over the next several days. Uncertainty this weekend
regarding precipitation chances and temperature fluctuations.

&&

.DISCUSSION...
The trough located over the west coast will continue it's eastward
progression, reaching the forecast area today. Scattered to numerous
showers will follow the leading edge of this trough. Associated low
pressure has caused a cooling trend to begin today, that will last
through the work week. Afternoon high temperatures are expected to
be in the upper 60s to low 70s across south-central AZ, while
southeast CA/southwest AZ will reach the mid 70s. The biggest
weather concerns will be from a storm system arriving this evening
that will bring widespread impacts, including: numerous showers,
gusty winds, small hail/graupel, and thunderstorm chances.

The SPC convective outlook has increased our region to a marginal
risk for severe weather. After this afternoon's showers pass
through, another more prominent line of showers will develop with
the frontal passage. Greater instability will be associated with
these showers as the main band of storms is expected to hit this
evening through early tomorrow morning. Thunderstorm chances have
risen to 15-35%, which may lead to small/hail graupel across the
area. In addition, the pressure gradient will continue to increase
today, causing breezy to windy conditions with gusts up to 40 mph
across high terrain areas of southeast CA this afternoon. The
incoming storms will contribute to this effect, leading to more
widespread breeziness across the region this evening.

A deep moisture plume currently situated over Arizona will allow for
moderate to occasionally heavy showers today and tonight. The latest
NAEFS shows IVT values in the 99th percentile, near 300 kg/m/s
indicating that rich moisture advection is anticipated over the
forecast area. In addition, GEFS PWAT values range from 0.75 to
1.00, further proving the amount of available moisture to pull from
is sufficient enough to produce at least moderate precipitation. The
latest NBM shows PoPs between 80-90% and QPF ranging from 0.4-0.6
inches across the Phoenix metro area. The highest QPF amounts remain
confined to the high terrain areas north and east of Phoenix,
reaching just over an inch in some parts. If this moisture plume
drys out aloft, lapse rates may steepen causing stronger updrafts
and more impactful weather. However, forecast soundings continue to
show a deep saturated profile at this time.

Since this is a warmer system, snow is not a concern as snow levels
will be above 6,000 feet. However, the rainfall combined with
snowmelt will contribute to the elevated flow at Tonto Creek and the
Salt River. This was cause flooding due to significant runoff into
waterways. Flood Warnings are currently in effect through Saturday,
but are likely to be extended. Salt River Project continues to
release water at Granite Reef Dam to account for the extra
runoff.

As the trough exits Thursday, a clearing trend will follow as dry
conditions take over the region through the end of the work week.
Model spread increases as we reach the weekend, where there is
uncertainty on whether zonal flow or ridging will build over
Arizona. Occasional shortwave passages may lead to precipitation
chances on Saturday and Sunday. If the GEFS and Canadian members
solution comes to fruition, ridging will build and temperatures will
see a warming trend. However, if the Euro ensemble members
prevail, temperatures will remain fairly stagnant. Regardless,
temperatures are expected to remain below seasonal normals but
will warm several degrees heading into early next week.

&&

.AVIATION...Updated at 0004Z.

South-central Arizona including KPHX, KIWA, KSDL, and KDVT:
CIGs have temporarily improved in parts of the Phoenix area, with
the lower CIGs having become more FEW to SCT, but VCSH with
periods of -SHRA will continue for the next couple hours. The
greatest aviation impact will be later this evening with VCTS
moving west to east the Phoenix area, between 3-7Z. Brief very
heavy rain, isolated severe hail (1" in diameter), lightning, and
stronger wind gusts will all be potential impacts. There is a
10-30% chance for storm wind gusts exceeding 30 kts. CIGs this
evening are expected around 5-6k ft, but could dip to MVFR with
the storms. The heavy rain could also lead to brief IFR/MVFR
visibility. Storms will move east of the area by 8-9Z with
improving conditions. Though SCT to BKN 5-6k ft clouds may persist
through the night. Winds will favor the S/SE ahead of the storms
and shift W/SW with them. Following the storms, a period of S/SE
again is expected through early Thursday before shifting back
westerly later Thursday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Very breezy W/SW winds will prevail through this evening, with
gusts in excess of 30 kts at KIPL and up to 25-30 kts at KBLH.
VCSH is expected at KBLH for the next hour or so, with potential
for brief VCTS, before activity shifts further east. Winds
gradually subside overnight and then shift more NW/N at both
terminals Thursday. SCT to occasionally BKN high clouds will
prevail, while FEW to SCT cumulus and wave clouds should clear
later this evening. FEW cumulus will likely develop again Thursday
afternoon.

&&

.FIRE WEATHER...
A low pressure system moving through the region today and tonight
will result in breezy to windy conditions, especially across SE CA
with winds gusting 20-30 mph across the lower deserts Wednesday
evening. Best chances for rain will be east of the Lower Colorado
River Valley today, with chance of wetting rains 50-70% across
southcentral AZ, with higher chances in higher terrain areas. The
thunderstorm threat remains, with the highest chances this evening
mainly across La Paz and Maricopa Counties. Temperatures will dip
below normal from through the rest of the week and into this
weekend. MinRH's will remain elevated in the 40-60% range today,
before a drying trend going through the end of the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Leffel
AVIATION...Benedict
FIRE WEATHER...Young

In the hours before

Special weather statement, Mar 15, 6:13 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST Wed Mar 15 2023

AZZ531-533-536-538-539-160200-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
613 PM MST Wed Mar 15 2023

...Strong thunderstorms will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 700 PM MST...

At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles north of Tyson to 17 miles north of
Dateland to 10 miles west of Paloma. Movement was northeast at 35
mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sundad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 11351 3338 11320 3312 11323 3278 11380
      3290 11388 3308 11396
TIME...MOT...LOC 0113Z 228DEG 30KT 3315 11381 3306 11364 3294 11365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Heil
Special weather statement, Mar 15, 6:48 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST Wed Mar 15 2023

AZZ535-536-538-539-559-160230-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Tonopah Desert AZ-Gila Bend AZ-
648 PM MST Wed Mar 15 2023

...Strong thunderstorms will impact portions of east central Yuma and
Maricopa Counties through 730 PM MST...

At 648 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Sundad to 7 miles southeast
of Sentinel to 21 miles southeast of Dateland. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque, Cotton Center and
Sentinel.

This includes the following highways...
AZ Interstate 8 between mile markers 74 and 126.
AZ Route 238 between mile markers 1 and 7.
AZ Route 85 between mile markers 1 and 26, and between mile markers
119 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3325 11268 3292 11255 3262 11275 3248 11347
      3272 11343 3298 11344
TIME...MOT...LOC 0148Z 255DEG 32KT 3303 11322 3280 11313 3256 11330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Mar 15, 7:42 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
742 PM MST Wed Mar 15 2023

AZZ538>540-550-553-554-559-160330-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
742 PM MST Wed Mar 15 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 830 PM MST...

At 741 PM MST, Doppler radar was tracking a strong thunderstorm over
Bosque, or 7 miles northeast of Gila Bend, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Estrella
Sailport, Cotton Center, Sonoran National Monument, Ak-
Chin Village and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 115 and 132.
AZ Route 238 between mile markers 1 and 42.
AZ Route 85 between mile markers 1 and 3, and between mile markers
119 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3284 11273 3307 11278 3327 11212 3294 11204
TIME...MOT...LOC 0241Z 254DEG 34KT 3299 11262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Mar 15, 7:56 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
756 PM MST Wed Mar 15 2023

AZZ534-537-538-160345-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
756 PM MST Wed Mar 15 2023

...A strong thunderstorm will impact portions of Maricopa County
through 845 PM MST...

At 756 PM MST, Doppler radar was tracking a strong thunderstorm near
Wickenburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wickenburg, Wittmann, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 101 and 133.
AZ Route 74 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 11269 3392 11243 3370 11248 3370 11294
      3400 11289 3400 11273
TIME...MOT...LOC 0256Z 263DEG 21KT 3394 11280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil
Local storm report, Mar 15, 8:17 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST WED MAR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      3 W WICKENBURG          33.96N 112.78W
03/15/2023                   MARICOPA           AZ   PUBLIC

            CASANDRO WASH AT WICKENBURG REACHED ALARM
            STAGE, CURRENTLY 3.04 FEET.

&&

JH
Special weather statement, Mar 15, 8:36 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
836 PM MST Wed Mar 15 2023

AZZ553-554-559-160415-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
836 PM MST Wed Mar 15 2023

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 915 PM MST...

At 836 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Freeman to 11 miles north
of Kaka. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Casa Grande, Coolidge, Arizona City, La Palma, Toltec, Arizola,
Randolph, Blackwater, Stanfield, Ak-Chin Village and East Chui-Chu.

This includes the following highways...
AZ Interstate 10 between mile markers 184 and 204.
AZ Interstate 8 between mile markers 143 and 178.
AZ Route 87 between mile markers 124 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3262 11235 3302 11223 3302 11144 3285 11151
      3274 11165 3273 11174 3280 11178 3276 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3262 11220
TIME...MOT...LOC 0336Z 274DEG 33KT 3294 11216 3266 11226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Heil

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:22 PM MSTSpecial Weather StatementPSRYuma38 min
Mar 15, 5:26 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma34 min
Mar 15, 5:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Mar 15, 5:57 PM MSTSpecial Weather StatementPSRYuma48 min
Mar 15, 6:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Mar 15, 6:13 PM MSTSpecial Weather StatementPSRYuma47 min
Mar 15, 6:26 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Mar 15, 6:48 PM MSTSpecial Weather StatementPSR42 min
Mar 15, 7:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Mar 15, 7:47 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Mar 15, 7:56 PM MSTSpecial Weather StatementPSR49 min
Mar 15, 8:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Mar 15, 8:36 PM MSTSpecial Weather StatementPSRPinal39 min
Mar 15, 9:12 PM MSTSpecial Weather StatementPSRPinal48 min
Mar 15, 9:54 PM MSTSpecial Weather StatementPSR51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.